Alert archive / North Carolina / Flash Flood Warnings in 2023

Flash Flood Warning 36, NWS Raleigh, NC

August 28, 2023Edgecombe County, Nash County, Wilson County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 28, 2023, 12:24 AM EDT for Edgecombe County, Nash County, Wilson County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2023, 12:24 AM EDT (04:24 UTC)
Expired
Aug 28, 2023, 3:07 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Edgecombe County, NC, Nash County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 62 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 4.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

747 
WGUS52 KRAH 280424
FFWRAH
NCC065-127-195-280730-
/O.NEW.KRAH.FF.W.0036.230828T0424Z-230828T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1224 AM EDT Mon Aug 28 2023

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Southwestern Edgecombe County in central North Carolina...
  Central Nash County in central North Carolina...
  Northeastern Wilson County in central North Carolina...

* Until 330 AM EDT.

* At 1224 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2.5 inches of rain have 
  fallen. Additional rainfall amounts up to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Rocky Mount, Nashville, Elm City, Sharpsburg, Pinetops, Spring 
  Hope, Macclesfield, Tar River Reservoir and Willbanks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3604 7811 3608 7809 3578 7750 3574 7755
      3572 7760 3571 7761 3570 7762 3570 7763
      3568 7766 3567 7768 3566 7769 3594 7818
      3596 7817 3603 7812 3604 7812

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CA
3 follow-up statements
069 
WGUS72 KRAH 280519
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
119 AM EDT Mon Aug 28 2023

NCC065-195-280529-
/O.CAN.KRAH.FF.W.0036.000000T0000Z-230828T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Edgecombe NC-Wilson NC-
119 AM EDT Mon Aug 28 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN EDGECOMBE AND 
NORTHEASTERN WILSON COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3608 7809 3593 7780 3584 7784 3585 7787
      3582 7796 3594 7818

$$

NCC127-280730-
/O.CON.KRAH.FF.W.0036.000000T0000Z-230828T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nash NC-
119 AM EDT Mon Aug 28 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM EDT EARLY THIS 
MORNING FOR CENTRAL NASH COUNTY...

At 119 AM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 2.5 inches of rain have fallen. 
Additional rainfall amounts up to 2 inches are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Rocky Mount, Nashville, Sharpsburg, Spring Hope and Tar River 
  Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3608 7809 3593 7780 3584 7784 3585 7787
      3582 7796 3594 7818

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CA
867 
WGUS72 KRAH 280646
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
246 AM EDT Mon Aug 28 2023

NCC127-280730-
/O.CON.KRAH.FF.W.0036.000000T0000Z-230828T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nash NC-
246 AM EDT Mon Aug 28 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM EDT EARLY THIS 
MORNING FOR CENTRAL NASH COUNTY...

At 246 AM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 1.5 inches of rain have fallen. 
Additional rainfall amounts up to 1 inch is possible in the warned 
area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Rocky Mount, Nashville, Sharpsburg, Spring Hope and Tar River 
  Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3608 7809 3593 7780 3584 7784 3585 7787
      3582 7796 3594 7818

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JJT
655 
WGUS72 KRAH 280707
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
307 AM EDT Mon Aug 28 2023

NCC127-280717-
/O.CAN.KRAH.FF.W.0036.000000T0000Z-230828T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nash NC-
307 AM EDT Mon Aug 28 2023

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL NASH COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3608 7809 3593 7780 3584 7784 3585 7787
      3582 7796 3594 7818

$$

JJT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 9:30 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 27, 9:30 PM EDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
930 PM EDT Sun Aug 27 2023

.SYNOPSIS...
A weak front will hold nearly stationary over the Carolinas through
Tuesday. Tropical Storm Idalia in the southern Gulf of Mexico may
affect the Gulf Coast and Southeast during the mid to late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 930 PM Sunday...

Thunderstorms continue over the central Piedmont and northern
Sandhills. Isolated severe storms and flash flooding continue to be
the main hazards. However, frequent CG lightning has been a
significant hazard in the stronger storms. These storms will
continue to be problematic for several more hours heading northward
through the Piedmont. CAMS suggest a gradual weakening and
dissipation of thunderstorms around 1200-300 AM. We will keep POP
going especially north as the instability gradient pushes slowly
north toward the VA border through this time.

Previous valid discussion as of 300 PM Sunday...

Apart from slightly lower CAPE near the VA border, a result of this
morning's low clouds, SBCAPE is already 2000-3000 J/kg across the
area, highest over our SE edge near and east of the lingering
surface boundary. While our effective bulk shear remains low at just
15-20 kts at most, it's expected to increase to 20-30 kts with an
uptick in, and backing of, mid level winds as weak mid level ridging
at the Southeast coast briefly breaks down and a weak shortwave
trough shifts E through WV/KY/TN through tonight. We'll stay quite
moist tonight with PWs holding at 135-145% of normal with a steady
SW flow through the mid and upper levels and persistent elevated
marginal CAPE last through the night. After high coverage of showers
and storms through mid evening, featuring merging and outflow-driven
storms with slow cell motion leading to locally heavy rainfall,
sunset and the loss of insolation should result in a slow downturn
in coverage and intensity of storms after midnight, but still expect
scattered showers and isolated storms to persist through the
overnight hours. Low clouds will redevelop overnight, first over the
N in the less-unstable air then spreading E and S overnight,
yielding overcast skies nearly everywhere at daybreak. Lows will be
in the low-mid 70s. (A low this morning of 76 at RDU would tie the
day's record high minimum temp, unless RDU falls below 76 by 1 am
EDT tonight.) -GIH

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 230 PM Sunday...

Today's stalled surface front/trough will remain across the region
again Monday. It should generally be across eastern counties during
the day, then drift more towards the western counties overnight.
With minimal change in air mass, the forecast will be relatively
similar to today's conditions, although there is not quite as much
confidence on the placement of showers and have therefore gone with
likely pops everywhere instead of categorical pops. Counties across
the western third of the forecast area are under a slight (level 2
of 4) risk for excessive rainfall, while the rest of the forecast
area is under a marginal (level 1 of 4) risk for excessive rainfall.
In addition, all areas are under a marginal (level 1 of 5) risk for
severe weather with a threat of damaging winds. Highs will be 3-5
degrees cooler than today, with values ranging from the upper 70s to
the upper 80s. Overnight lows should also be slightly cooler,
ranging from the mid 60s to the lower 70s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 236 PM Sunday...

An upper ridge will develop off the Florida coast in wake of
Hurricane Franklin's northward departure.  Simultaneously, an upper
trough will dig down into the southeast through mid-week. These two
features will effectively pull Tropical Storm Idalia northward into
Florida Wednesday, and then northeast across the Carolina coast
through early Friday.

Precipitation: Persistent forecast for Tuesday as anomalous PWAT
remains over the area. Best chance for rain appears moreso across
western areas Tuesday afternoon/evening as a vorticity lobe
stretches along the Appalachian mountains. The stalled boundary may
also drift further west on Tuesday, supportive of better chances
there. Still, diurnal heating will likely promote scattered
showers/storms further east as well. Scattered showers will
lingering into the overnight period.

Tropical Storm Idalia is still forecast to strengthen into a
hurricane before making landfall in Florida near the Big Bend area
Wednesday. From there, it is likely to move northeastward along the
Georgia to Carolina coastal areas through Thursday afternoon. While
the mean ensemble output still tracks the center of the system along
or just offshore our coastal areas, it does appear increasingly
likely that we will see enhanced tropical moisture stream into our
area as the system slides by. While guidance suggests this will be a
quick moving system, heavy tropical rain and high rain rates appear
possible given the proximity of a stalled boundary near the NC/SC
border. Given that CAD-like conditions are expected to develop as a
sfc high slides into the Mid-Atlantic Wednesday into Thursday, it
appears that stable conditions should mostly preclude any
svr/tornadic threat. Thus, the main potential threat with this
system currently appears to be the potential for heavy rain capable
of producing flash flooding especially for those along the NC/SC
border. Additionally, given the tightening gradient between the
tropical system and the high to our north, gusty winds will be
possible well ahead of storm (although any tropical-force winds will
likely stay to our south). We will continue to track and monitor
Idalia's development and provide updates as needed.

Rain chances Thursday night into Friday will largely depend on how
quickly the storm moves offshore. For now, will maintain slight to
chance POPs during this period, highest of which will continue to be
focused across our south and east. The storm should pull offshore by
early Saturday ushering in dry weather for next weekend.

Temperatures: Without an appreciable change in airmass on Tuesday,
temperatures will remain warm in the upper 80s to lower 90s. The
influence of the sfc high will start to be felt some on Wednesday,
as highs hover in the mid 80s. By Thursday, the CAD conditions will
likely be locked in, which could produce seasonably cool
temperatures especially across the northwest. The current forecast
calls for high temps in the lower 70s (NW) to mid/upper 70s (SE) on
Thursday. However, some guidance is even suggesting temps could drop
into the lower to mid 60s in the Triad which would be considerably
below normal for this time of year. After another cooler day on
Friday (highs in the mid to upper 70s), temps will start to rebound
again next weekend back up into the mid to upper 80s.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 845 PM Sunday...

Showers and storms are popping up quickly over the N Piedmont. These
showers and storms will continue to grow in both coverage and
intensity, with periods of heavy downpours producing sub-VFR
conditions likely late afternoon through at least the evening at
most sites. Scattered to numerous showers and isolated storms will
continue after midnight with a threat at all terminal sites well
into the night, although activity will slowly decrease through the
night. Sub-VFR conditions are likely to develop everywhere, starting
around 03z in the NW (INT/GSO) and spreading E and S such that all
sites will be IFR/LIFR after about 08z. These cigs will slowly lift
but to no better than MVFR, although northern terminals may remain
IFR through the end of the TAF valid period, especially if areas of
rain linger well into the day Mon. Surface winds will be mostly
light from the NE.

Looking beyond 18z Mon, a general wet period will continue, with
numerous showers and storms expected Mon through Tue (and perhaps
beyond, especially across the SE). Showers/storms will be possible
at any time, but highest coverage will be from late afternoon
through evening each day. Early-morning sub-VFR fog/cigs are also
possible areawide Mon through mid week. Tropical Storm Idalia,
currently in the far southern Gulf of Mexico, may impact the Gulf
Coast and Southeast states mid to late week. Central NC is most
likely to see a threat of heavy rain and strong gusty winds, with
the primary impact window from early Wed through Thu night. Drier
weather and a trend to VFR is expected Fri. Consult products from
NWS Raleigh and the National Hurricane Center for details on TS
Idalia and its impacts. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...Badgett/Hartfield
SHORT TERM...Green
LONG TERM...Luchetti
AVIATION...PWB/Hartfield
Hazardous weather outlook, Aug 27, 4:58 AM EDT, 19 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
458 AM EDT Sun Aug 27 2023

NCZ007>011-021>028-038>043-073>078-083>086-088-089-280900-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
458 AM EDT Sun Aug 27 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Strong to locally severe thunderstorms are possible this afternoon
and evening, with damaging wind gusts as the main threat. Isolated
to scattered flash flooding is also possible from storms with heavy
rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to locally severe thunderstorms are possible Monday afternoon
and evening, with damaging wind gusts as the main threat. Isolated
to scattered flash flooding is also possible from storms with heavy
rain.

Showers and thunderstorms early to the middle of the week could
produce local flash flooding, as well.

A tropical cyclone is expected to strengthen in the eastern Gulf of
Mexico and move northward toward the Florida Gulf Coast on Tuesday.
Uncertainty regarding the eventual track is moderate to high, but
gusty winds and heavy rainfall from this system could affect the area
late Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

JJT

In the hours before

Special weather statement, Aug 27, 8:27 PM EDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Raleigh NC
827 PM EDT Sun Aug 27 2023

NCZ024-025-040-280130-
Chatham NC-Durham NC-Orange NC-
827 PM EDT Sun Aug 27 2023

...A strong thunderstorm will impact portions of southeastern Orange,
southwestern Durham and northeastern Chatham Counties through 930 PM
EDT...

At 827 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Carrboro, or 8 miles south of Chapel Hill, moving
north at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Durham, Chapel Hill, Carrboro, Jordan Lake, Crosswinds Boating
Center, Bynum, Crosswinds Campground, Parkwood and Fearrington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3602 7886 3580 7893 3578 7893 3575 7894
      3572 7896 3574 7917 3605 7919
TIME...MOT...LOC 0027Z 184DEG 8KT 3581 7906

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

PWB
Local storm report, Aug 27, 9:06 PM EDT, 3 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
906 PM EDT Sun Aug 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     Flash Flood      1 SE Albemarle          35.35N 80.18W
08/27/2023                   Stanly             NC   911 Call Center

            Flooding was reported along East Main Street
            near Leonard Avenue.

&&

7
Local storm report, Aug 27, 9:18 PM EDT, 3 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
918 PM EDT Sun Aug 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Tstm Wnd Dmg     1 WSW Fearrington       35.80N 79.09W
08/27/2023                   Chatham            NC   911 Call Center

            A tree was reported down on a house along
            Windstone Road near Village Way.

&&

7

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:21 PM EDTFlash Flood Warning Considerable damage threatRAHAnson, Montgomery, Richmond, Stanly3 hr
Aug 27, 8:27 PM EDTSpecial Weather StatementRAHDurham63 min
Aug 27, 8:40 PM EDTAreal Flood AdvisoryRAHChatham, Durham, Orange3 hr
Aug 27, 8:59 PM EDTFlash Flood Warning Considerable damage threatRAHChatham, Durham, Orange105 min
Aug 27, 9:02 PM EDTFlash Flood Warning Considerable damage threatRAHChatham, Harnett, Lee, Moore62 min
Aug 27, 9:24 PM EDTAreal Flood AdvisoryRAHRandolph3 hr
Aug 27, 9:53 PM EDTAreal Flood AdvisoryRAHMoore3 hr
Aug 27, 10:16 PM EDTAreal Flood AdvisoryRAHDurham3 hr
Aug 27, 11:28 PM EDTAreal Flood AdvisoryRAHGuilford67 min

Nearby

Flash Flood Warnings in North Carolina, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.